Hail, Campbell
- When
- August 26, 6:13 PM CST
- Where
- Campbell County, 0.48 mi W of Pollock
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.900, -100.290
An upper level disturbance combined with a surface cold front and produced several severe thunderstorms across north central South Dakota. Large hail from penny to golf ball size occurred with the storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
An upper level disturbance combined with a surface cold front and produced several severe thunderstorms across north central South Dakota. Large hail from penny to golf ball size occurred with the storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 26, 2:22 PM CST, 3 hours 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 322 PM CDT TUE AUG 26 2008 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT MAIN FORECAST CHALLENGE IS THUNDERSTORM CHANCES TONIGHT AND WHERE AND IF ANY OF THE STORMS WILL BE SEVERE. A FAIRLY STRONG SHORTWAVE ASSOCIATED WITH AN UPPER LEVEL TROUGH CURRENTLY OVER THE NORTHWESTERN PART OF THE COUNTRY WILL EJECT FROM EASTERN MONTANA ACROSS NORTH DAKOTA TONIGHT. A SURFACE COLD FRONT CURRENTLY OVER WESTERN SOUTH DAKOTA WILL STEADILY TRACK EASTWARD OVERNIGHT...AND LOOKS TO BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT. THE REGION HAS BEEN UNDER A DECENT CAP ALL DAY...BUT SHOULD SEE IT BEGIN TO BREAK DOWN ACROSS THE WESTERN CWA DURING THE REMAINDER OF THE AFTERNOON AND INTO THE EARLY EVENING HOURS. AN AXIS OF INSTABILITY...1000-2000 J/KG OF CAPE AND -2 TO -4 LIS...DEVELOPS ALONG THE FRONT AS IT PUSHES TO THE WESTERN CWA THIS EVENING...MAKING THAT AREA THE FOCUS OF THE BEST POTENTIAL FOR SEVERE STORMS TO DEVELOP. WILL KEEP A MENTION OF T+ GOING OVER PORTIONS OF THE WESTERN CWA DURING THE EVENING HOURS...AND EXPECT LARGE HAIL TO BE THE MAIN THREAT. BY 06Z...THE INSTABILITY BEGINS TO WANE. HOWEVER...AS A 30 TO 40 KNOT LLJ DEVELOPS OVER THE EASTERN CWA AND THE CAP BEGINS TO WEAKEN IN THAT AREA...EXPECT TO SEE AN AREA OF RAIN WITH EMBEDDED NON-SEVERE THUNDERSTORMS PUSH ACROSS THE CENTRAL AND EASTERN CWA OVERNIGHT. MAY SEE A FEW LINGERING SHOWERS OVER THE EXTREME EASTERN CWA EARLY WEDNESDAY MORNING...THEN AN AREA OF WEAK HIGH PRESSURE SLIDES OVER THE NORTHERN PLAINS. ANOTHER SURFACE TROUGH APPROACHES THE REGION WEDNESDAY NIGHT...BUT MODELS ARE NOT IN GOOD AGREEMENT WITH TIMING...SO HAVE OPTED TO STICK WITH PERSISTENCE AND LEAVE WEDNESDAY NIGHT DRY FOR NOW. BIGGEST STORY WITH TEMPERATURES WILL BE SIGNIFICANTLY COOLER AIR MOVING IN BEHIND THE EXITING FRONT ON WEDNESDAY. H85 TEMPS FALL INTO THE +8 TO +14 RANGE...RESULTING IN HIGH TEMPERATURES IN THE 70S CWA WIDE. .LONG TERM...THURSDAY THROUGH TUESDAY MODELS STILL IN GOOD AGREEMENT WITH UPPER FLOW THROUGH THE WEEKEND...AND BEGIN TO DIVERGE ON HOW BEST TO HANDLE UPPER TROUGH PASSING ACROSS THE NORTHERN CONUS FOR THE START OF NEXT WEEK. ECMWF SEEMS TO HAVE BEST RUN TO RUN CONTINUITY WITH THIS FEATURE...WHICH WILL BRING THE BEST CHANCE FOR PRECIPITATION...BUT BETWEEN HERE AND THERE WE WILL HAVE TO DEAL WITH TWO OTHER SYSTEMS DURING THIS PERIOD. WILL BEGIN PERIOD WITH BROAD UPPER TROUGH OVERHEAD...AND EMBEDDED SECONDARY SHORTWAVE MOVING ACROSS THE CWA. THIS REFLECTS DOWN TO THE SURFACE AS A WEAK TROUGH BEHIND DOWNSTREAM COLD FRONT. PROFILE MOISTURE MARGINAL FOR DIURNALLY DRIVEN CONVECTION...HOWEVER STEEP MID LEVEL LAPSE RATES WARRANT INCLUSION OF SLIGHT CHANCE FOR NORTHEAST COUNTIES THROUGH THE EARLY AFTERNOON AFTER WHICH FEATURE WILL HAVE MOVED OUT OF THE CWA. GFS IS FASTER WITH THIS SYSTEM OVER NAM GUIDANCE. SECOND FEATURE TO DISCUSS WILL BE NORTHWEST FLOW SHORTWAVE MOVING ACROSS NORTH DAKOTA/MINNESOTA FRIDAY. RESULTING SURFACE REFLECTION...A WEAK COLD FRONT...IS ALSO MOISTURE STARVED WITH BEST MID LEVEL FORCING/MOISTURE INTO MINNESOTA DURING PEAK HEATING. TEMPERATURES THIS PERIOD...WITH SEE COOL NW FLOW FOR THE FIRST PART TO START OFF...WITH GRADUAL WARMING TREND LASTING INTO THE WEEKEND. TEMPERATURES COOL OFF FOR THE START OF NEXT WEEK AS UPPER TROUGH MOVES INTO THE REGION. && .AVIATION... VFR CONDITIONS WILL PREVAIL THROUGH THE EARLY EVENING HOURS ACROSS THE CWA. SCT MID TO HIGH CLOUDS AOA 10K FEET WILL TRACK FROM THE WESTERN CWA TO THE EASTERN CWA. VSBYS WILL BE UNRESTRICTED. SOUTHERLY SURFACE WINDS WILL BE IN THE 20 TO 35 KNOT RANGE AT ALL TAF SITES THROUGH EARLY EVENING...THEN WILL DIMINISH INTO THE 15 TO 20 MPH RANGE AFTER SUNSET. WITH THE APPROACH OF A COLD FRONT...THUNDERSTORMS ARE EXPECTED TO DEVELOP AT OR NEAR THE KPIR AND KMBG TAF SITES AFTER 00Z...WITH A BROAD AREA OF RAIN AND EMBEDDED THUNDERSTORMS TRACKING EASTWARD OVERNIGHT...LIKELY AFFECTING KABR BY 03Z AND KATY BY 04Z. CIGS AND VSBYS WILL POTENTIALLY FALL INTO THE MVFR OR HIGH IFR CATEGORY WITH THE STRONGER STORMS. WINDS WILL ALSO SHIFT AROUND TO THE NORTHWEST AS THE FRONT PASSES. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...PARKIN LONG TERM...CONNELLY AVIATION...PARKIN WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 503 AM CDT TUE AUG 26 2008 SDZ003>006-009-010-015>018-033>037-045-048-051-271015- CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER- FAULK-SPINK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 503 AM CDT TUE AUG 26 2008 /403 AM MDT TUE AUG 26 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL APPROACH CENTRAL SOUTH DAKOTA DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. SCATTERED THUNDERSTORMS ARE EXPECTED ALONG THIS FRONT...SOME OF WHICH COULD BECOME STRONG TO SEVERE WITH LARGE HAIL AND GUSTY WINDS IN EXCESS OF 55 MPH. THESE STORMS WILL MOVE EAST THROUGH THE EVENING...APPROACHING THE JAMES VALLEY AFTER DARK WHILE LOSING THEIR INTENSITY. STRONG SOUTH WINDS FROM 20 TO 35 MPH WILL BE FOUND TODAY ACROSS CENTRAL AND EASTERN SOUTH DAKOTA. GUSTS WILL REACH 40 TO 45 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY AFTER 5 PM CDT /4 PM MDT/ FOR COUNTIES BORDERING THE MISSOURI RIVER ACROSS NORTH CENTRAL SOUTH DAKOTA. MNZ039-046-SDZ007-008-011-019>023-271015- TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT- HAMLIN-DEUEL- 503 AM CDT TUE AUG 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE AFTER DARK AS A COLD FRONT TRACKS EASTWARD ACROSS THE AREA. STORMS ARE NOT EXPECTED TO BE SEVERE BUT A FEW COULD BE ON THE STRONG SIDE WITH SMALL HAIL AND WIND GUSTS NEAR 45 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SLIGHT CHANCE FOR THUNDERSTORMS EXISTS ACROSS NORTHEASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA THURSDAY AFTERNOON AS A WEAK DISTURBANCE SLIDES THROUGH THE AREA. THESE STORMS ARE NOT EXPECTED TO HAVE THE POTENTIAL TO BECOME SEVERE AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TMT
The Bismarck radar (KBIS), 103 km away, was scanning. The volume nearest the first event began at 00:11 UTC.
12 hail. Local standard time, as filed.
Large hail caused some damage to a vehicle along with some crops.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133038, 133039, 133040, 133041, 133042, 133043, 133044, 133045, 133047, 133049, 133050, 133051.